Manifold method in the eigenvector theory of nonlinear operators



This work is devoted to studying eigenvectors of nonlinear operators of general form. It is shown that manifolds generated by a family of linear operators are naturally connected with a nonlinear operator. These manifolds are an effective tool for studying the eigenvector problem of nonlinear, as well as linear operators. The description of the properties of the manifolds is of independent interest, and a considerable part of the work is devoted to it.


Manifold Tangent Space Bifurcation Point Intersection Index Homotopy Group 


  1. 1.
    J. Appell, E. De Pascale, and A. Vignoli, “A comparison of different spectra for nonlinear operators,” Nonlinear Anal. TMA, 40, No. 1, 73–90 (2000).CrossRefGoogle Scholar
  2. 2.
    J. Appell and M. Dorfner, “Some spectral theory for nonlinear operators,” Nonlinear Anal. TMA, 28, No. 12, 1955–1976 (1997).MATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    V. I. Arnold, Arnold’s Problems, Springer-Phasis (2004).Google Scholar
  4. 4.
    V. I. Arnold, “Modes and quasimodes,” Funkts. Anal. Pril., 6, No. 2, 94–101 (1972).CrossRefGoogle Scholar
  5. 5.
    V. I. Arnold, Additional Chapters of the Theory of Ordinary Differential Equations [in Russian], Nauka, Moscow (1978).Google Scholar
  6. 6.
    V. I. Arnold, “Remarks on eigenvalues and eigenvectors of Hermitian Matrices, the Berry phase, the adiabatic connections, and the Hall effect,” in: Selected Works [in Russian], Fazis, Moscow (1998), pp. 583–604.Google Scholar
  7. 7.
    P. B. Bailey, “An eigenvalue theorem for nonlinear second order differential equations,” J. Math. Anal. Appl., 20, 94–102 (1967).MATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    H. Berestycki, “On some Sturm-Liouville problems,” J. Differ. Equations, 26, 375–399 (1977).MATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Yu. G. Borisobich, V. G. Zvyagin, and Yu. I. Sapronov, “Nonlinear Fredholm mappings and Leray-Schauder theory,” Usp. Mat. Nauk, 32, No. 4, 3–54 (1977).Google Scholar
  10. 10.
    J.-P. Bourguignon, “Sturm-Liouville equations all of whose solutions are periodic,” in: A. Besse, Manifolds All of Whose Geodesics are Closed [Russian translation], Mir, Moscow (1981), pp. 290–305.Google Scholar
  11. 11.
    L. Bers, F. John, and M. Schechter, Partial Differential Equations [Russian translation], Mir, Moscow (1966).MATHGoogle Scholar
  12. 12.
    C. Cosner, “Bifurcations from higher eigenvalues,” Nonlinear Anal. TMA, 12, No. 3, 271–277 (1988).MATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    R. Courant and D. Hilbert, Methods of Mathematical Physics [Russian translation], Vol. 1, GITTL, Moscow, Leningrad (1951).Google Scholar
  14. 14.
    M. G. Crandall and P. H. Rabinowitz, “Bifurcation from simple eigenvalues,” J. Funct. Anal., 8, 321–340 (1977).CrossRefMathSciNetGoogle Scholar
  15. 15.
    E. N. Dancer, “On the structure of solutions of nonlinear eigenvalue problems,” Indiana Univ. Math. J., 23, No. 11, 1069–1076 (1974).MATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Ya. M. Dymarskii, “On the Lyusternik theorem for the two-point problem of fourth order,” in: Qualitative and Approximate Methods Operator Equations [in Russian], Yaroslavl’ (1984), pp. 16–24.Google Scholar
  17. 17.
    Ya. M. Dymarskii, “Existence, oscillatory properties, and asymptotics of normed eigenfunctions of nonlinear boundary-value problems,” in: Qualitative and Approximate Methods for Studying Operator Equations [in Russian], Yaroslavl’ (1985), pp. 133–139.Google Scholar
  18. 18.
    Ya. M. Dymarskii, “On normed eigenfunctions of the two-point nonlinear boundary-value problem,” Dokl. Akad. Nauk USSR, Ser. A., No. 4, 4–8 (1984).Google Scholar
  19. 19.
    Ya. M. Dymarskii, “On normed eigenfunctions for a certain class of quasilinear elliptic equations,” Differents. Uravn., 34, No. 1, 127–129 (1998).MathSciNetGoogle Scholar
  20. 20.
    Ya. M. Dymarskii, “On manifolds of eigenvectors of linear and quasilinear finite-dimensional self-adjoint operators. I,” Ukr. Mat. Zh., 53, No. 2, 156–167 (2001).CrossRefMathSciNetGoogle Scholar
  21. 21.
    Ya. M. Dymarskii, “On manifolds of eigenvectors of linear and quasilinear finite-dimensional self-adjoint operators. II,” Ukr. Mat. Zh., 53, No. 3, 296–301 (2001).CrossRefMathSciNetGoogle Scholar
  22. 22.
    Ya. M. Dymarskii, “On typical bifurcations in a certain class of operator equations,” Dokl. Ross. Akad. Nauk, 338, No. 4, 446–449 (1994).Google Scholar
  23. 23.
    Ya. M. Dymarskii, “On manifolds of self-adjoint elliptic operators with multiple eigenvalues,” Methods Funct. Anal. Topol., 7, No. 2, 68–74 (2001).MathSciNetGoogle Scholar
  24. 24.
    Ya. M. Dymarskii, “Manifolds of self-adjoint operators with miltiple eigenvalues,” Mat. Fiz., Anal., Geom., 8, No. 2, 148–157 (2001).MathSciNetGoogle Scholar
  25. 25.
    Ya. M. Dymarskii, “On quasi-linear representation of nonlinear strongly continuous operators,” Methods Funct. Anal. Topol., 8, No. 3, 20–26 (2002).MATHMathSciNetGoogle Scholar
  26. 26.
    Ya. M. Dymarskii, “Intersection number and eigenvectors of quasilinear Hilbert-Schmidt operators,” Mat. Fiz. Anal. Geom., 9, No. 4, 604–621 (2002).MATHMathSciNetGoogle Scholar
  27. 27.
    Ya. M. Dymarskii, “Manifolds of eigenfunctions and potentials of a family of periodic Sturm-Liouville problems,” Ukr. Mat. Zh., 54, No. 8, 1042–1052 (2002).CrossRefMathSciNetGoogle Scholar
  28. 28.
    Ya. M. Dymarskii, “On quasilinear representations of finite-dimensional nonlinear operators,” Visn. Kiiv. Univ., No. 2, 27–32 (2002).Google Scholar
  29. 29.
    B. A. Dubrovin, S. P. Novikov, and A. T. Fomenko, Modern Geometry, Methods of Homology Theory [in Russian], Nauka, Moscow (1984).MATHGoogle Scholar
  30. 30.
    L. D. Faddeev and O. A. Yakubovskii, Lectures in Quantum Mechanics for Students-Mathematicians [in Russian], Izhevsk (2001).Google Scholar
  31. 31.
    M. V. Fedoryuk, Ordinary Differential Equations [in Russian], Nauka, Moscow (1980).MATHGoogle Scholar
  32. 32.
    P. Fitzpatrick and J. Pejsachowicz, “Orientation and the Leray-Shauder theory for fully nonlinear elliptic boundary value problems,” Mem. Amer. Math. Soc., 101, No. 483 (1993).Google Scholar
  33. 33.
    A. T. Fomenko and D. B. Fuks, A Course in Homotopy Topology [in Russian], Nauka, Moscow (1989).Google Scholar
  34. 34.
    L. Friedlander, “On the second eigenvalue of the Dirichlet Laplacian,” Izrael J. Math., 9, 23–32 (1992).CrossRefMathSciNetGoogle Scholar
  35. 35.
    S. Fuĉik, J. Neĉas, and V. Soĉuek, Spectral Analysis of Nonlinear Operators, Springer-Verlag, Berlin-Heidelberg-New York (1973).MATHGoogle Scholar
  36. 36.
    D. Fujiwara, M. Tanikawa, and Sh. Yukita, “The spectrum of the Laplacian. I,” Proc. Jpn. Acad. Ser. A, 54, No. 4, 87–91 (1978).MATHMathSciNetCrossRefGoogle Scholar
  37. 37.
    W. Fulton, Young Tableaux, with Applications to Representation Theory and Geometry, Cambridge Univ. Press (1997).Google Scholar
  38. 38.
    F. R. Gantmakher and M. G. Krein, Oscillatory Matrices and Kernels and Small Oscillations of Mechanical Systems [in Russian], GITTL, Moscow, Leningrad (1950).Google Scholar
  39. 39.
    V. A. Geiler and M. M. Senatorov, “Structure of the spectrum of the Schrödinger operator with magnetic field and finite-gap potentials,” Mat. Sb., 188, No. 5, 21–32 (1997).MathSciNetGoogle Scholar
  40. 40.
    I. M. Gel’fand, Lectures in Linear Algebra [in Russian], Nauka, Moscow (1971).Google Scholar
  41. 41.
    W. Gilbarg and N. S. Trudinger, Elliptic Partial Differential Equations of Second-Order [Russian translation], Mir, Moscow (1989).MATHGoogle Scholar
  42. 42.
    P. Hartman, Ordinary Differential Equations [Russian translation], Mir, Moscow (1970).MATHGoogle Scholar
  43. 43.
    E. L. Ince, “A proof of the impossibility of the coexistence of two Mathieu functions,” Proc. Cambr. Phil. Soc., 21, 117–120 (1922).MATHGoogle Scholar
  44. 44.
    J. A. Ize, “Bifurcation theory for Fredholm operators,” Mem. Amer. Math. Soc., 174 (1976).Google Scholar
  45. 45.
    E. Kamke, Handbook of Ordinary Differential Equations [Russian translation], IL, Moscow (1954).Google Scholar
  46. 46.
    J. B. Keller and S. Antman (eds.), Bifurcation Theory and Nonlinear Eigenvalue Problems [Russian translation], Mir, Moscow (1974).MATHGoogle Scholar
  47. 47.
    J. Kelley, General Topology [Russian translation], Mir, Moscow (1968).MATHGoogle Scholar
  48. 48.
    A. M. Krasnosel’skii, “On the number of unbounded solution branches in a neighborhood of an asymptotic bifurcation point,” Funkts. Anal. Prilozh., 39, No. 3, 194–206 (2005).MATHCrossRefMathSciNetGoogle Scholar
  49. 49.
    V. M. Krasnosel’skii, “Projection method for studying bifurcations of the zero solution of a nonlinear operator equation with many-dimensional degeneration,” Dokl. Akad. Nauk SSSR, 198, No. 6, 1265–1268 (1971).MathSciNetGoogle Scholar
  50. 50.
    M. A. Krasnosel’skii, Topological Methods in the Theory of Nonlinear Integral Equations [in Russian], GITTL, Moscow (1956).Google Scholar
  51. 51.
    M. A. Krasnosel’skii, G. M. Vainikko, and P. P. Zabreiko, Approximate Solution of Operator Equations [in Russian], Nauka, Moscow (1969).Google Scholar
  52. 52.
    M. A. Krasnosel’skii and P. P. Zabreiko, Geometric Methods of Nonlinear Analysis [in Russian], Nauka, Moscow (1975).Google Scholar
  53. 53.
    O. A. Ladyzhenskaya and N. N. Ural’tseva, Linear and Quasilinear Elliptic-Type Equations [in Russian], Nauka, Moscow (1973).MATHGoogle Scholar
  54. 54.
    L. D. Landau and E. M. Lifshits, Theoretical Physics, Vol. 3. Quantum Mechanics [in Russian], Nauka, Moscow (1974).Google Scholar
  55. 55.
    S. Lang, An Introduction to the Theory of Differentiable Manifolds [Russian translation], Mir, Moscow (1967).Google Scholar
  56. 56.
    M. A. Lavrent’ev and L. A. Lyusternik, Calculus of Variations [in Russian], Vol. 2, GITTL, Moscow (1935).Google Scholar
  57. 57.
    P.-L. Lions, “The Choquard equation and related questions,” Nonlinear Anal. TMA, 4, No. 6, 1063–1073 (1980).MATHCrossRefGoogle Scholar
  58. 58.
    D. Lupo and A. M. Micheletti, “On the persistence of the multiplicity of eigenvalues for some variational operator depending on the domain,” J. Math. Anal. Appl., 193, 990–1002 (1995).MATHCrossRefMathSciNetGoogle Scholar
  59. 59.
    L. A. Lyusternik, “Topology and the calculus of variations,” Usp. Mat. Nauk, 1, No. 1, 30–56 (1946).MATHMathSciNetGoogle Scholar
  60. 60.
    L. A. Lyusternik, “On a certain boundary-value problem in the theory of nonlinear differential equations,” Dokl. Akad. Nauk SSSR, 33, 5–8 (1941).Google Scholar
  61. 61.
    L. A. Lyusternik, “Some problems of nonlinear functional analysis,” Usp. Mat. Nauk, 11, No. 6, 145–168 (1956).MATHMathSciNetGoogle Scholar
  62. 62.
    V. A. Marchenko, Sturm-Liouville operators and Their Applications [in Russian], Naukova Dumka, Kiev (1977).MATHGoogle Scholar
  63. 63.
    J. Milnor, Morse Theory [Russian translation], Mir, Moscow (1965).Google Scholar
  64. 64.
    A. S. Mishchenko, Yu. P. Solov’ev, and A. T. Fomenko, Collection of Problems in Differential Geometry and Topology [in Russian], MGU, Moscow (1981).Google Scholar
  65. 65.
    S. Mizohata, Theory of Partial Differential Equations [Russian translation], Mir, Moscow (1977).Google Scholar
  66. 66.
    K. Moran, Hilbert Space Methods [Russian translation], Mir, Moscow (1965).Google Scholar
  67. 67.
    F. Neuman, “Linear differential equations of the second order and their application,” Rend. Mat. 3, 4, Ser. 6, 559–616 (1971).MathSciNetGoogle Scholar
  68. 68.
    L. Nirenberg, Lectures in Nonlinear Functional Analysis [Russian translation], Mir, Moscow (1977).Google Scholar
  69. 69.
    A. I. Perov, “On a fixed-point principle with two-sided estimates,” Dokl. Akad. Nauk SSSR, 124, No. 4, 756–759 (1959).MATHMathSciNetGoogle Scholar
  70. 70.
    S. I. Pokhozhaev, “On the bundle method for solving nonlinear boundary-value problems,” Tr. Mat. Inst. Akad. Nauk SSSR, 192, 146–163 (1960).MathSciNetGoogle Scholar
  71. 71.
    P. H. Rabinowitz, “Some global results for nonlinear eigenvalue problems,” J. Funct. Anal., 7, 487–513 (1971).MATHCrossRefMathSciNetGoogle Scholar
  72. 72.
    I. V. Skripnik, Methods for Studying Nonlinear Elliptic Boundary-Value Problems [in Russian], Nauka, Moscow (1990).Google Scholar
  73. 73.
    S. Smale, “An infinite dimensional version of Sard’s theorem,” Amer. J. Math., 85, 861–866 (1965).CrossRefMathSciNetGoogle Scholar
  74. 74.
    A. Tal, “Eigenfunctions for a class a nonlinear differential equations,” J. Differ. Equations, 3, 112–134 (1967).MATHCrossRefMathSciNetGoogle Scholar
  75. 75.
    R. E. L. Turner, “Nonlinear eigenvalue problems with nonlocal operators,” Comm. Pure Appl. Math., 23, No. 6, 963–972 (1970).MATHCrossRefMathSciNetGoogle Scholar
  76. 76.
    K. Uhlenbeck, “Generic properties of eigenfunctions,” Amer. J. Math., 98, No. 4, 1059–1078 (1976).MATHCrossRefMathSciNetGoogle Scholar
  77. 77.
    M. M. Vaiberg, Variational Method and the Method of Monotone Operators [in Russian], Nauka, Moscow (1972).Google Scholar
  78. 78.
    M. I. Vishik and S. B. Kuksin, “On quasilinear elliptic equations,” Usp. Mat. Nauk, 40, No. 5, 306–307 (1985).Google Scholar
  79. 79.
    M. I. Vishik and S. B. Kuksin, “Quasilinear elliptic equations and Fredholm manifolds,” Vestn. MGU, Ser. 1, Mat. Meckh., No. 6, 23–30 (1985).Google Scholar
  80. 80.
    G. T. Whyburn, Topological Analysis. Chap. I, Princeton Univ. Press., Princeton (1958).Google Scholar
  81. 81.
    P. P. Zabreiko and A. I. Povolotskii, “Quasilinear operators and the Hammerstein equation,” Mat. Zametki, 7, No. 6, 453–464 (1971).Google Scholar

Copyright information

© Springer Science+Business Media, Inc. 2008

Authors and Affiliations

  1. 1.Lugansk National Pedagogical UniversityLuganskUkraine

Personalised recommendations